Sexual problems are one of the most common side effects from drugs used to treat high blood pressure. These problems can include:
- Loss of libido (sexual drive or interest)
- Erectile dysfunction (impotence)
- Difficulties reaching orgasm (anorgasmia)
- Altered ejaculation (in men)
- Decreased vaginal lubrication (in women), leading to painful intercourse
Almost all blood pressure drugs can affect one or more aspects of sexual function. This is particularly true for a class of drugs called beta blockers, which includes the drugs metoprolol (Toprol and Lopressor), atenolol (Tenormin), nadolol (Corgard), propranolol (Inderal) and carvedilol (Coreg).
In contrast, sexual side effects are uncommon with the class of blood pressure drugs called angiotensin-converting enzyme (ACE) inhibitors. This class includes the drugs enalapril (Vasotec), lisinopril (Prinivil and Zestril), captopril (Capoten) and ramipril (Altace).
If you start a new blood pressure dug and develop sexual side effects — or any bothersome side effects, for that matter — be sure to speak to your health care provider. Often, it will possible to switch you to a different drug that won't cause the same problems.
That said, sexual side effects are a common "placebo effect" with many drugs. In other words, the symptom is real, but might not be caused by the drug. Simply worrying about a particular side effect might also make it more likely to develop.
Therefore, it pays to be patient when starting a new drug. Unless a side effect is severe or dangerous, you may want to wait several weeks before concluding that the drug is actually causing the symptoms that you are experiencing. Under a doctor's supervision, you may also be able to try stopping the drug for a while to see if your symptoms improve. If they do, a trial back on the drug may help to confirm the link between the drug and the side effects.